Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 54, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 21, 2003, 5:47 PM CDT for Autauga County, Dallas County, Lowndes County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2003, 5:47 PM CDT (22:47 UTC)
- Expired
- May 21, 2003, 9:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL
The radar
The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 212250 FFWBHM ALC001-047-085-220245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 547 PM CDT WED MAY 21 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... AUTAUGA COUNTY IN ALABAMA DALLAS COUNTY IN SOUTH CENTRAL ALABAMA LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 945 PM CDT * AT 543 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS DALLAS AND LOWNDES COUNTIES...MOVING SLOWLY NORTH TOWARD AUTAUGA COUNTY. ADDITIONAL HEAVY RAINFALL IS ALSO LIKELY IN THESE COUNTIES DURING THE NEXT ONE TO TWO HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3221 8730 3218 8653 3265 8642 3266 8702 $$
1 follow-up statement
000 WGUS74 KBMX 220105 FFSBHM ALC001-047-085-220245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 805 PM CDT WED MAY 21 2003 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR LOWNDES...DALLAS AND AUTAUGA COUNTIES UNTIL 945 PM CDT. AN ESTIMATED 2 TO 2.5 INCHES OF RAIN HAVE FALLEN ACROSS THESE COUNTIES SINCE ABOUT 4 PM THIS AFTERNOON....WHICH HAS LIKELY CAUSED LOCALIZED FLASH FLOODING. THE AREAS THAT GOT THE HEAVIEST RAINFALL WERE RIGHT ALONG THE ALABAMA RIVER...ON THE DALLAS AND LOWNDES COUNTY LINE...NORTHWARD INTO SOUTHERN AUTAUGA COUNTY. ADDITIONAL RAINFALL OVER THE NEXT HOUR OR SO MAY AGGRAVATE ANY ONGOING FLOODING IN THE AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3271 8644 3200 8653 3210 8704 3264 8690 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:34 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 21, 2:34 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 234 PM CDT WED MAY 21 2003 A COMBINATION OF DEEP MOISTURE...STALLED OUT FRONTAL BOUNDARY...AND APPROACHING SHORT WAVE TROF WILL BRING ABOUT YET ANOTHER ROUND OF HEAVY RAINFALL ACROSS MUCH OF THE FORECAST AREA. FLASH FLOOD WATCH HAS ALREADY BEEN ISSUED FOR CENTRAL ALABAMA...WHERE 1 TO 3 INCHES ARE LIKELY THROUGH TONIGHT. MODELS STILL ADVERTISING A 850MB CLOSED LOW TO DEVELOP OVER SOUTH CENTRAL ALABAMA TONIGHT AND DRIFT SLOWLY INTO GEORGIA BY THURSDAY AFTERNOON. INCREASING LOW LEVEL WARM AIR ADVECTION ON EAST SIDE OF LOW WILL LIKELY RESULT IN POCKETS OF STRONGER CONVECTION OVER EAST ALABAMA LATER TONIGHT. MODELS HAVE BEEN SHOWING A SLOWER MOVING SYSTEM...SO RAIN WILL LIKELY LINGER ACROSS EAST ALABAMA THROUGH THURSDAY MORNING. LOW LEVEL MOISTURE PROGS INDICATING CLOUDS WILL BE HARD TO CLEAR OUT THURSDAY...WITH A GOOD POSSIBILITY OF SOME CLOUDS HOLDING OVER EAST ALABAMA THROUGH THURSDAY NIGHT. A SUNNY WEEKEND IS LOOKING LESS LIKELY WITH EACH MODEL RUN. ALTHOUGH ALABAMA REMAINS IN A NORTHWEST FLOW ALOFT...GFS IS TRYING TO BRING SEVERAL SHORT WAVE TROFS DOWN BACK SIDE OF TROF. EVEN THOUGH PCPN WITH THESE SYSTEMS SHOULD REMAIN WEST OF AREA...CLOUDS WILL MOVE BACK OVER THE REGION THIS WEEKEND. GFS HAS BEEN INCONSISTENT FOR FIRST OF NEXT WEEK...BUT I WILL CONTINUE WITH CHANCE OF RAIN ON MONDAY AND RAIN FREE CONDITIONS TUESDAY AND WEDNESDAY. BHM 64 76 60 80/ 80 30 10 0 MGM 66 78 63 84/ 90 40 10 0 .BHM...FLASH FLOOD WATCH THROUGH TONIGHT FOR CENTRAL ALABAMA. ROSE/58
Hazardous weather outlook, May 21, 1:40 PM CDT, 4 hours 7 minutes before
ALZ011>015-017>050-212045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 140 PM CDT WED MAY 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A SLOW MOVING FRONTAL SYSTEM WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. ALTHOUGH CONDITIONS ARE NOT FAVORABLE FOR SEVERE THUNDERSTORMS...THERE WILL BE A THREAT OF LOCALLY HEAVY RAINFALL THAT MAY CAUSE FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR MUCH OF CENTRAL ALABAMA. ROUGHLY FROM HAMILTON TO CENTRE...AND SOUTH FROM LIVINGSTON...TO HAYNEVILLE...TO PRATTVILLE...AND EAST TO LAFAYETTE. RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. SEE SPECIFIC FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING ACROSS EASTERN PORTIONS OF THE FORECAST AREA. RAINFALL SHOULD BE ENDING FROM WEST TO EAST THROUGH THE DAY THURSDAY. ADDITIONAL RAINFALL THAT WILL FALL ON WEDNESDAY IS LIKELY TO AGGRAVATE RIVERS ACROSS THE AREA. ANY CURRENT FLOODING MAY BE PROLONGED...AND ADDITIONAL FLOODING IS POSSIBLE INTO THE WEEKEND. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SEVERE STORM SPOTTERS SHOULD NOT BE NECESSARY. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT...DUE TO POTENTIAL FLOODING CONCERNS.
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.